New Jersey, 2012

Hail and Lightning Strike in New Jersey, June 7, 2012

June 7, 2012 · NWS PHI · 7 events in 2 counties and zones

A lee side trough present east of the Delaware Valley coupled with a sea breeze front moving through New Jersey and cold air aloft triggered strong to severe thunderstorms across eastern and southern New Jersey from the afternoon to late evening of the 7th. Thunderstorms dropped penny to quarter-size hail, and there were also some reports of smaller hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lee side trough present east of the Delaware Valley coupled with a sea breeze front moving through New Jersey and cold air aloft triggered strong to severe thunderstorms across eastern and southern New Jersey from the afternoon to late evening of the 7th. Thunderstorms dropped penny to quarter-size hail, and there were also some reports of smaller hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 7, 2:52 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 7, 2:52 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 PM EDT THU JUN 7 2012

.SYNOPSIS...
A SERIES OF WEAK SURFACE TROUGHS MAY CROSS THE AREA TONIGHT AND
SATURDAY, WHILE HIGH PRESSURE SLIDES OFF THE SOUTHEAST COAST. A WEAK
BACKDOOR FRONT MAY AFFECT THE AREA LATE SATURDAY INTO SUNDAY. WEAK
HIGH PRESSURE MAY BUILD SOUTH OUT OF EASTERN CANADA TOWARD THE
NORTHEAST COAST SUNDAY INTO MONDAY. THIS HIGH IS EXPECTED TO PUSH
FURTHER SOUTH TUESDAY INTO WEDNESDAY, BEFORE A FRONTAL BOUNDARY
APPROACHES LATE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE WRF-NMMB CONTINUES TO OUTVERIFY THE GFS OFF THE 12Z
INITIALIZATION AS THE LATTER CONTINUES TO EXIT THE TROFFING TOO
QUICKLY. THE LEE SIDE TROF FORMED THIS AFTERNOON RELATIVELY EAST IN
THE DELAWARE VALLEY AND COUPLED WITH THE SEA BREEZE FRONT HAD
CONVECTION GOING RATHER QUICKLY IN EASTERN NJ. CONVERSELY THE WRLY
FLOW BEHIND THE LEE SIDE TROF HAS BEEN SOMEWHAT OF AN INHIBITING
FORCE AS STORM RELATIVE INFLOW IS WEAKER THAN WHAT IT COULD HAVE
BEEN.

THUS INTO THIS EVENING WE WILL KEEP POPS AS CHANCE/SCATTERED BECAUSE
OF THE OBSERVED AND EXPECTED GAPS. HIEST POPS WERE TIED TO THE 4KM
SPC WRF. WE HAVE SEEN SOME SMALL HAIL AND GUSTY WINDS OCCUR, SO WE
WILL CONTINUE TO MAKE MENTION IN THE GRIDS EARLY. A COMBINATION OF
INCREASING HEIGHTS AND NO SHORT WAVES OF CONSEQUENCE OVERNIGHT, WE
WILL CONTINUE TO CLEAR SKIES OVERNIGHT. PENDING ON HOW MUCH RAIN
FALLS, WE MIGHT NEED TO ADD SOME PATCHY FOG WITH LATER UPDATES. STAT
GUIDANCE LOOKS PRETTY REASONABLE BASED ON CURRENT DEW POINTS AND
LIGHT WIND EXPECTATIONS AND WAS FOLLOWED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
LESS CONFIDENCE ABOUT CONVECTION OCCURRING ON FRIDAY (HENCE WE USED
PROBABILITY VS COVERAGE WORDING). THE FLOW ALOFT IS LOSING ITS
CYCLONISITY AND IS DEEPER FROM THE NW AT ALL LEVELS.  THE 500MB
TEMPS WARM BY ABOUT 2C AND THERE IS FORECAST MID LEVEL QVEC
DIVERGENCE. THE LATTER ON A BROAD VIEWING SCALE NEGATES HIGH POPS.
BUT, THERE IS A FORECAST THETA E RDG AT 850MB IN NJ AND THE FORECAST
SOUNDINGS ARE SHOWING CAPPING COMING LATE IN THE NERN PART OF OUR
CWA. SO THERE HAS BEEN MODEL AND OUR OWN CONSISTENCY AT PLACING SOME
POPS BASICALLY ON ABOUT A KRDG-KPHL-KACY LINE NORTHEASTWARD. WITH
THE CAPPING MOVING ALONG AS THE AFTERNOON PROGRESSES, POPS OR
CHANCES SHOULD PEAK EARLIER IN THE AFTERNOON THAN THE PAST TWO
DAYS.  IN SPITE OF THERMAL DIFFERENCES, NAM AND GFS MOS ARE QUITE
SIMILAR AND ARE CORROBORATED BY FCST 925MB TEMPS AND FULL SUN MAXT
MACROS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE BROAD TROUGH ACROSS THE NORTHEAST ITS THE KICKER SHORT WAVE ARE
EXPECTED TO LIFT AWAY FROM OUR AREA BY FRIDAY NIGHT, FOLLOWED BY
NORTHWEST FLOW ALOFT FOR MUCH OF THE WEEKEND AS A RIDGE DEVELOPS TO
OUR WEST. EMBEDDED IN THE NORTHWEST FLOW WILL BE SEVERAL WEAK VORT
MAXES, WHICH MAY HELP ENHANCE SOME SHOWER AND THUNDERSTORM ACTIVITY
SATURDAY AND SUNDAY. TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES
ABOVE NORMAL SATURDAY AND SUNDAY, ALTHOUGH A WEAK BACKDOOR FRONT IS
EXPECTED TO APPROACH THE AREA BY SUNDAY. THE FURTHER AND QUICKER
THIS BOUNDARY SINKS, THE MORE OF AN EFFECT IT WILL HAVE ON OUR HIGH
TEMPERATURES.

BY MONDAY, WE EXPECT THE BACKDOOR FRONT TO COMPLETELY HAVE PUSHED TO
OUR SOUTH, WHILE WEAK HIGH PRESSURE BUILDS DOWN ALONG THE NORTHEAST
COAST OUT OF EASTERN CANADA. WITH THIS HIGH BUILDING DOWN, IT WILL
KEEP AN EASTERLY COMPONENT TO THE WIND FOR MONDAY INTO TUESDAY,
WHICH SHOULD HELP KEEP TEMPERATURES DOWN, ESPECIALLY CLOSER TO THE
COAST, EVEN THOUGH WE HAVE A RIDGE ALOFT BUILDING ACROSS THE AREA.
WE MAY ALSO HAVE SOME CLOUD COVER DEVELOP WITH THE EASTERLY FLOW OFF
THE OCEAN. BY TUESDAY, THE RIDGE BUILDS OFF THE COAST AND BRINGS A
SOUTHWEST FLOW ALOFT BACK TO THE AREA. SHOWER/THUNDERSTORM ACTIVITY
IS EXPECTED TO INCREASE TUESDAY AS A SHORT WAVE/VORT MAX APPROACHES
THE AREA IN THE SOUTHWEST FLOW ALOFT.

BY LATE WEDNESDAY INTO THURSDAY, A COLD FRONT IS EXPECTED TO
APPROACH THE AREA FROM THE WEST. RAIN CHANCES WILL INCREASE DURING
THIS TIME PERIOD FROM WEDNESDAY INTO THURSDAY, WITH THE BEST
PROBABILITY AT THIS TIME EXPECTED WEDNESDAY NIGHT. PW VALUES ARE
FORECAST TO APPROACH 2 INCHES, SO WE WILL NEED TO CONTINUE TO
MONITOR THE FORECAST IN CASE HEAVY RAINFALL BECOMES AN ISSUE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE TERMINALS INTO
EARLY THIS EVENING WITH THE GREATEST CONFIDENCE OF THEM HAVING AN
IMPACT AT THE TERMINALS NORTH AND NORTHWEST OF PHILADELPHIA. MVFR
CONDITIONS WERE CARRIED THERE, BUT CONDITIONS MIGHT BRIEFLY GO
DOWN TO IFR. WE CARRIED THE MENTION OF THUNDER TO THE LOCAL KPHL
AIRPORTS TIMED AROUND 21Z-00Z. WE ARE NOT AS CONFIDENT ONCE THIS
FIRST BATCH OF SHOWERS AND TSTMS PASS THE COAST THAT THE MORE WILL
REACH KACY AND KMIV LATER THIS AFTERNOON OR EARLY THIS EVENING.
WINDS SHOULD BE MAINLY SOUTHWEST TO WEST. A SEA BREEZE FRONT IS
FORECAST TO PASS KACY AND KMIV THIS AFTERNOON, BUT WESTWARD
PROGRESSION IS EXPECTED TO STOP NOT THAT FAR WEST OF THEM (AS WELL
AS NOT WEST OF OCEAN AND MONMOUTH COUNTIES) AS SLIGHTLY STRONGER
WEST WINDS ARE FORECAST ABOVE THE SURFACE.

WE ARE EXPECTING CLOUDS TO DISSIPATE QUICKLY THIS EVENING AS MOST
OF THE PCPN FORCING IS IN OUR AREA AND NOT UPSTREAM LIKE LAST
NIGHT. SKIES SHOULD THEN BE CLEAR OVERNIGHT. WINDS WILL BE LIGHT,
BUT UNLESS A TERMINAL HAS A THUNDERSTORM WITH HEAVY RAIN, WE ARE
NOT EXPECTING ANY FOG RESTRICTIONS.

WHILE ISOLATED THUNDERSTORMS MAY BE AROUND AGAIN ON FRIDAY,
LEANING TOWARD THE NORTH TERMINALS, COVERAGE AND CONFIDENCE IS TOO
LOW TO CARRY THRU 18Z. A VFR CUMULUS CIG SHOULD DEVELOP BY THE
AFTERNOON WITH A PREVAILING WEST WIND OF AROUND 10 KTS.

OUTLOOK...
FRIDAY NIGHT...VFR.

SATURDAY THROUGH SUNDAY NIGHT...MOSTLY VFR EXCEPT IN SHOWERS AND
THUNDERSTORMS WHICH MAY TEMPORARILY LOWER CIGS/VSBYS. GUSTY
SOUTHWEST WINDS SATURDAY AFTERNOON AROUND 15-20 KNOTS.

MONDAY/MONDAY NIGHT...VFR EXPECTED, WITH MVFR CIGS POSSIBLE AS
ONSHORE FLOW MAY DEVELOP LOW CLOUDS LATE.

TUESDAY/TUESDAY NIGHT...VFR EXPECTED WITH SHOWERS/THUNDERSTORMS
POSSIBLE IN THE AFTERNOON AND EVENING. POSSIBLE MVFR CIGS,
ESPECIALLY EARLY AND WITH SHOWERS/THUNDERSTORMS LATER IN THE DAY.

&&

.MARINE...
SUB SMALL CRAFT ADVISORY WINDS AND SEAS WILL BE CONTINUED TO BE
FORECAST THROUGH FRIDAY. THE ONGOING CONVECTION NEAR THE SHORE IS
CAUSING A RIPPLING EFFECT AS TO THE ADVANCEMENT OF THE SEA BREEZE
FRONT WESTWARD, I.E. ITS BEEN BETTER IN MONMOUTH AND OCEAN COUNTIES
WITHOUT THE CONVECTION. THUS WE ARE NOT AS CONFIDENT ABOUT STRONGER
(STILL SUB SMALL CRAFT) WINDS GETTING INTO DE BAY AS WE WERE
YESTERDAY EARLY THIS EVENING. BEYOND THAT WINDS SHOULD DIMINISH
AGAIN THROUGHOUT THE AREA WATERS TOWARD MORNING.

THERE IS FORECAST TO BE MORE OF A WESTERLY TO NORTHWESTERLY FLOW
ALOFT ON FRIDAY. THUS WE ARE NOT EXPECTING AS MUCH IF ANY SEA
BREEZE. BACKING OF THE WINDS TO THE SOUTHWEST WAS MORE PREVALENT ON
THE OCEAN THAN DELAWARE BAY. SEAS THRUT ARE EXPECTED TO AVERAGE
THREE FEET OR LESS.

OUTLOOK...
WINDS AND WAVES EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH THE
PERIOD. WINDS MAY GUST AROUND 20 KNOTS SATURDAY NIGHT INTO EARLY
SUNDAY, AND AGAIN LATE TUESDAY, BUT ARE EXPECTED TO REMAIN BELOW
ADVISORY LEVELS AT THIS TIME.
&&

.TIDES/COASTAL FLOODING...
THE HIGH TIDE CYCLE LATE THIS EVENING AND FRIDAY MORNING COULD GET
CLOSE ONCE AGAIN TO THE MINOR TIDAL FLOODING BENCHMARK. THE HIGH
TIDE IS GENERALLY A QUARTER FOOT LOWER THAN THE TIDE LATE WEDNESDAY
EVENING AND EARLY THIS MORNING...LEAVING MOST PLACES NEEDING A
DEPARTURE OF THREE-QUARTERS OF A FOOT TO REACH THE BENCHMARK.

DEPARTURES HAVE BEEN SLOWLY FALLING. PLUS NEEDED ASTRONOMICAL HIGH
TIDES AS WE PULL FARTHER AWAY FROM THE FULL MOON AS STATED ABOVE ARE
ALSO FALLING. THE GRADIENT WIND SHOULD END UP BEING A NEUTRAL FORCE
IN THE DEPARTURES LATE THIS EVENING AND OVERNIGHT.

MOST GUIDANCE (INCLUDING LOCAL GUIDANCE) KEEP THE HIGH TIDE LATE
THIS EVENING AND FRIDAY MORNING BELOW THE BENCHMARK...AND FOR NOW
THIS IS ACCEPTED. A COASTAL FLOOD STATEMENT STATING WILL BE
CONTINUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROBERTSON/SZATKOWSKI
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...ROBERTSON/SZATKOWSKI
AVIATION...GIGI/ROBERTSON/SZATKOWSKI
MARINE...GIGI/ROBERTSON/SZATKOWSKI
TIDES/COASTAL FLOODING...DELISI/GIGI/HAYES
Hazardous weather outlook, Jun 7, 3:19 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
419 PM EDT THU JUN 7 2012

MDZ008-NJZ001-007>010-015-PAZ054-055-060>062-067>069-082030-
CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
419 PM EDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ012>014-020>027-082030-
KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
419 PM EDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND
EVENING.

SPOTTY MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH
TIDE LATE THIS EVENING AND EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-PAZ070-071-082030-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
419 PM EDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE SMALL HAIL THIS AFTERNOON AND
EVENING.

SPOTTY MINOR TIDAL FLOODING IS POSSIBLE AROUND THE TIME OF HIGH
TIDE EARLY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ012-015-019-020-082030-
KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
419 PM EDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-082030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
419 PM EDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 7, 3:55 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT THU JUN 7 2012

PAZ069-072130-
BUCKS PA-
455 PM EDT THU JUN 7 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF BUCKS COUNTY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARDENVILLE...MOVING SOUTHEAST AT 15 MPH.

HEAVY RAIN WILL FALL FROM THIS STORM, AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS UP TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4014 7500 4035 7520 4044 7507 4043 7506
      4042 7506 4040 7502 4024 7482

FORECASTER: GORSE
Local storm report, Jun 7, 3:59 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 PM EDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             OCEAN CITY              39.27N  74.60W
06/07/2012  M0.25 INCH       CAPE MAY           NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN OCEAN CITY.

0430 PM     HAIL             MARLBORO TWP            40.35N  74.27W
06/07/2012  M0.25 INCH       MONMOUTH           NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN MARLBORO TOWNSHIP.

0443 PM     HAIL             MANALAPAN               40.26N  74.40W
06/07/2012  M0.25 INCH       MONMOUTH           NJ   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR MANALAPAN.

&&

EVENT NUMBER PHI1200142 PHI1200144 PHI1200143

GORSE
Special weather statement, Jun 7, 4:13 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 PM EDT THU JUN 7 2012

NJZ013-014-020-026-072200-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
513 PM EDT THU JUN 7 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONMOUTH AND OCEAN
COUNTIES...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF TOMS RIVER...MOVING SOUTHEAST
AT 15 MPH. THIS STORM HAS A HISTORY OF PRODUCING PEA SIZE HAIL.

CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM IS MOVING TOWARD THE SHORE AREAS, THEREFORE
IF YOU SEE THREATENING WEATHER, MOVE OFF THE BEACHES QUICKLY.

VERY HEAVY RAIN WILL FALL FROM THIS STORM, AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS UP TO
35 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3998 7405 3998 7404 3989 7409 3989 7410
      3992 7410 3990 7412 3987 7413 4018 7435
      4027 7416 4015 7401

FORECASTER: GORSE
Special weather statement, Jun 7, 4:41 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
541 PM EDT THU JUN 7 2012

NJZ020-022-025>027-072215-
ATLANTIC NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-
541 PM EDT THU JUN 7 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
ATLANTIC...BURLINGTON AND OCEAN COUNTIES...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM JUST EAST OF ATSION THEN
SOUTHEASTWARD TO THE COAST. THESE ARE MOVING SOUTHEAST AT 15 MPH. AT
535 PM, THE STRONGEST STORM WAS NEAR WASHINGTON TOWNSHIP IN
BURLINGTON COUNTY.

HEAVY RAIN WILL FALL FROM THESE STORMS, AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS UP TO 35 MPH
AND SMALL HAIL ARE POSSIBLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3955 7423 3950 7428 3950 7429 3946 7430
      3938 7439 3969 7468 3976 7458 3959 7420

FORECASTER: GORSE
Special weather statement, Jun 7, 5:12 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 PM EDT THU JUN 7 2012

NJZ020-026-072300-
COASTAL OCEAN NJ-OCEAN NJ-
612 PM EDT THU JUN 7 2012

...A STRONG THUNDERSTORM WILL AFFECT OCEAN COUNTY...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF TOMS RIVER...MOVING SOUTHEAST AT
15 MPH.

HEAVY RAIN WILL FALL FROM THIS STORM, AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS UP TO 40 MPH
AND SMALL HAIL ARE POSSIBLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. IF YOU SEE THREATENING WEATHER, MOVE OFF THE BEACHES
QUICKLY.

LAT...LON 3989 7408 3988 7407 3980 7407 3975 7409
      3966 7415 3966 7416 3991 7435 4001 7419
      3992 7406

FORECASTER: GORSE
Special weather statement, Jun 7, 5:19 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
619 PM EDT THU JUN 7 2012

NJZ020-022-025>027-072300-
ATLANTIC NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-OCEAN NJ-
SOUTHEASTERN BURLINGTON NJ-
619 PM EDT THU JUN 7 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
ATLANTIC...BURLINGTON AND OCEAN COUNTIES...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF ATLANTIC CITY...MOVING
SOUTHEAST AT 15 MPH.

HEAVY RAIN WILL FALL FROM THIS STORM, AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS UP TO 35 MPH
AND SMALL HAIL ARE POSSIBLE.

CLOUD TO GROUND LIGHTNING IS OCCURRING. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS, MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. IF YOU SEE THREATENING WEATHER, MOVE OFF THE BEACHES
QUICKLY.

LAT...LON 3951 7427 3950 7429 3945 7430 3939 7437
      3959 7459 3970 7449 3960 7428 3959 7431
      3957 7431 3958 7427 3960 7427 3957 7421

FORECASTER: GORSE

The radar

The Philadelphia radar (KDIX), 51 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning. Local standard time, as filed.

Hail, Atlantic

When
June 7, 5:41 PM EST
Where
Atlantic County, Egg Harbor City
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -74.670

A thunderstorm dropped quarter-size hail in Egg Harbor City at 6:41 pm EDT on the 7th.

Lightning, Atlantic

When
June 7, 5:55 PM EST
Where
Atlantic County, 2.07 mi WNW of Oceanville
Injuries
0 direct, 10 indirect
Reported by
Newspaper
Coordinates
39.481, -74.516

A thunderstorm with small hail that started after the outdoor graduation ceremony began at Absegami High School in Galloway Township caused panic as people left the ceremony and made dashes for shelter. About 10 individuals suffered either seizures, panic and/or asthma attacks, two had to be hospitalized. No one was directly struck by lightning. The panic was exacerbated as some onlookers mistook a shelf cloud for either a funnel or wall cloud.

Hail, Atlantic

When
June 7, 6:00 PM EST
Where
Atlantic County, 2.62 mi SW of Port Republic
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -74.530

A thunderstorm dropped hail up to penny-size in Galloway Township at 7:00 pm EDT on the 7th. Some smaller hail also fell during the thunderstorm.

Hail, Atlantic

When
June 7, 6:00 PM EST
Where
Atlantic County, Pomona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.480, -74.600

A thunderstorm dropped nickel-size hail in Pomona at 7:00 pm EDT on the 7th.

Hail, Atlantic

When
June 7, 6:00 PM EST
Where
Atlantic County, Absecon
Measured
0.88 in hail
Reported by
Public
Coordinates
39.430, -74.500

A thunderstorm dropped nickel-size hail in Absecon at 7:00 pm EDT on the 7th. Smaller hail also fell in nearby Egg Harbor Township at 7:13 pm EDT.

Hail, Cape May

When
June 7, 10:21 PM EST
Where
Cape May County, Wildwood
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -74.820

A thunderstorm dropped penny-size hail in Wildwood at 11:21 pm EDT on the 7th.

Hail, Cape May

When
June 7, 10:28 PM EST
Where
Cape May County, Wildwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.980, -74.820

A thunderstorm dropped quarter-size in Wildwood at 11:28 pm EDT on the 7th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394304, 395807, 394310, 394313, 394314, 394316, 394319.